Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 19, 2022, 4:50 PM CDT for Polk County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 19, 2022, 7:32 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, IA
The radar
The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:04 PM CDT | FLASH FLOOD | 4 Nne Des Moines, IA | REPORT OF CAR STRANDED IN INTERSECTION. OCCUPANTS INDICATE WATER IS BEGINNING TO ENTER THE VEHICLE. WATER RESCUE UNDERWAY. |
| Aug 19, 5:30 PM CDT | FLASH FLOOD | 3 Nnw Des Moines, IA | FLASH FLOODING ACROSS HICKMAN BETWEEN 24TH AND MLK DRIVE. CAR STRANDED WITH WATER UP TO THE HOOD. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WGUS53 KDMX 192150
FFWDMX
IAC153-200100-
/O.NEW.KDMX.FF.W.0008.220819T2150Z-220820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
450 PM CDT Fri Aug 19 2022
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southern Polk County in central Iowa...
* Until 800 PM CDT.
* At 450 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Des Moines, West Des Moines, Urbandale, Clive, Altoona, Pleasant
Hill, Windsor Heights, Mitchellville, Iowa State Fairgrounds,
Principal Park, Iowa Events Center, Drake Stadium And Knapp
Center, Adventureland Amusement Park, Prairie Meadows, Des Moines
Int'l Airport, Merle Hay Mall, Valley West Mall and Walnut Woods
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4163 9378 4166 9336 4157 9339 4154 9378
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Hahn2 follow-up statements
369
WGUS73 KDMX 192310
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
610 PM CDT Fri Aug 19 2022
IAC153-200100-
/O.CON.KDMX.FF.W.0008.000000T0000Z-220820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-
610 PM CDT Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTHERN POLK COUNTY...
At 610 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms have produced rain across the warned area of 2 to 4
inches of rain have fallen. While the rain has currently ended,
additional thunderstorms are likely to pass into the warned area
between 7 to 8 pm which may cause conditions to worsen once again.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar, automated gauges and law enforcement reports.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Des Moines, West Des Moines, Urbandale, Clive, Altoona, Pleasant
Hill, Windsor Heights, Mitchellville, Iowa State Fairgrounds,
Principal Park, Iowa Events Center, Drake Stadium And Knapp
Center, Adventureland Amusement Park, Prairie Meadows, Des Moines
Int'l Airport, Merle Hay Mall, Valley West Mall and Walnut Woods
State Park.
Reports have been received of water flowing over Hickman Road near
24th street with stranded cars near the intersection.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4163 9378 4166 9336 4157 9339 4154 9378
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Cogil944 WGUS73 KDMX 200032 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 732 PM CDT Fri Aug 19 2022 IAC153-200042- /O.CAN.KDMX.FF.W.0008.000000T0000Z-220820T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk IA- 732 PM CDT Fri Aug 19 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN POLK COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4163 9378 4166 9336 4157 9339 4154 9378 $$ Cogil
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:06 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 19, 3:06 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 306 PM CDT Fri Aug 19 2022 .DISCUSSION.../Tonight through Friday/ Issued at 304 PM CDT Fri Aug 19 2022 Key Messages: -Severe Storms This Afternoon and Evening -More Storms Tomorrow With Slightly Reduced Severe Threat -Relatively Quiet and Seasonal Through Beginning of the Week The surface low to our north has begun to make it's way south into the state as the first of the storms associated with it have started to impact most of central Iowa. The passage of this low tonight and tomorrow will be the main show within this forecast period with conditions quieting down significantly in it's wake. The first of the impacts from this system will be through this afternoon and evening as surface heating erodes the cap and scattered storms fire off in southern and central Iowa. In addition, more stratiform showers and storms will begin to track into northern Iowa with the low and it's associated cold front. However, the greatest severe threat will be with the central and southern storms where the environment is more favorable for organized development. Cool air aloft with steep low level lapse rates will provide sufficient instability to these storms and promote strong updrafts. Favorable speed shear will also assist in the organization of these updrafts, making the atmosphere conducive for strong storms this afternoon. In addition to storm organization, low melting levels and dry low levels will help promote severe hail and strong cold pools, resulting in damaging wind gusts. This environment will also support funnel cloud development below stronger updrafts. The severe threat with storms in northern IA is a bit lower, but a few strong storms are still possible there as well. Scattered storms are expected to continue through the night but the severe threat should diminish later this evening. Tomorrow's storms should pose less of a severe threat than this evening's, however funnel cloud development is again possible with sufficient instability in the low levels. However, with relatively high LCLs the tornado threat is low. A few stronger storms do still remain possible, but will be somewhat limited by the weak instability and low shear profiles. These showers and storms will fester through most of the day but chances begin to diminish in the afternoon and evening as the low departs to the east. Following this system, the weather will quiet down with cool and dry conditions on Sunday. This pattern will continue through the beginning of the week with seasonal temperatures and mostly dry conditions. Showers return to the forecast on Wednesday with off and on chances through the end of the week, however it's a bit too early to lock down any specific details regarding the late week rain. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Aug 19 2022 Ceilings should be mostly VFR this afternoon with some scattered clouds at MVFR heights. Showers and storms moving in from the north could also lead to lower ceilings for sites impacted. Confidence is fairly low on exact location of showers and storms, but all sites in the area could potentially see some vicinity lightning or showers through the evening. Tomorrow morning, ceilings and visibility could drop into IFR, but have kept TAFs MVFR for now and will re-assess at next issuance. Patchy fog is also possible in the northwest, but is also not yet reflected in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Hahn AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1113 AM CDT Fri Aug 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1113 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected again today. A few strong to severe storms will be possible this afternoon into the evening with large hail and damaging wind gusts the primary threats. There may also be some funnel clouds with a few of the storms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered, mainly non-severe, thunderstorms will continue into Saturday. Gusty winds and perhaps a few funnel clouds may also occur. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 19, 3:33 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 SE CLIVE 41.60N 93.76W
08/19/2022 M3.00 INCH POLK IA BROADCAST MEDIA
3 INCH HAIL STONE MEASURED AT WOI IN WEST
DES MOINES.
&&
KCMLocal storm report, Aug 19, 3:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL STEAMBOAT ROCK 42.41N 93.06W
08/19/2022 E1.00 INCH HARDIN IA PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
KCMLocal storm report, Aug 19, 3:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 SE CLIVE 41.60N 93.75W
08/19/2022 E2.00 INCH POLK IA NWS EMPLOYEE
HAIL AT LEAST 1.5 TO 2 INCHES WITH PLENTY OF
CARS DAMAGED AT VALLEY WEST MALL. TIME
ESTIMATED FROM RADAR.
&&
KCMLocal storm report, Aug 19, 3:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 NNE HOLLAND 42.41N 92.79W
08/19/2022 E1.00 INCH GRUNDY IA TRAINED SPOTTER
PEA AND QUARTER SIZED HAIL FALLING NORTH OF
HOLLAND.
&&
AJLocal storm report, Aug 19, 4:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 ENE DES MOINES 41.59N 93.59W
08/19/2022 E1.00 INCH POLK IA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED. TIME ESTIMATED
FROM RADAR.
&&
AJLocal storm report, Aug 19, 4:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL WEST DES MOINES 41.57N 93.75W
08/19/2022 E1.50 INCH POLK IA PUBLIC
PING PONG BALL HAIL IN WEST DES MOINES. TIME
ESTIMATED FROM RADAR. REPORT FROM SOCIAL
MEDIA.
&&
AJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 39 min |
| Aug 18, 8:00 PM CDT | Special Weather Statement | DMX | Kossuth | 30 min |
| Aug 18, 8:41 PM CDT | Special Weather Statement | DMX | Crawford | 34 min |
| Aug 18, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 36 min |
| Aug 19, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk, Warren | 52 min |
| Aug 19, 2:48 PM CDT | Special Weather Statement | DMX | Audubon | 27 min |
| Aug 19, 2:57 PM CDT | Special Weather Statement | DMX | Hardin | 33 min |
| Aug 19, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Aug 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 51 min |
| Aug 19, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 34 min |
| Aug 19, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Aug 19, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 30 min |
| Aug 19, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Aug 19, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 24 min |
| Aug 19, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 29 min |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
| Aug 19, 6:09 PM CDT | Special Weather Statement | DMX | Mahaska | 36 min |
| Aug 19, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 35 min |
| Aug 19, 6:49 PM CDT | Special Weather Statement | DMX | Butler, Grundy | 41 min |
| Aug 19, 6:53 PM CDT | Special Weather Statement | DMX | Mahaska | 37 min |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.